Acute cardiac side effects after COVID-19 mRNA vaccination: a case series

Noemi F Freise, Milena Kivel, Olaf Grebe, Christian Meyer, Bahram Wafaisade, Matthias Peiper, Tobias Zeus, Jan Schmidt, Judith Neuwahl, Danny Jazmati, Tom Luedde, Edwin Bölke, Torsten Feldt, Björn Erik Ole Jensen, Johannes Bode, Verena Keitel, Jan Haussmann, Balint Tamaskovics, Wilfried Budach, Johannes C FischerWolfram Trudo Knoefel, Marion Schneider, Peter Arne Gerber, Alessia Pedoto, Dieter Häussinger, Martijn van Griensven, Amir Rezazadeh, Yechan Flaig, Julian Kirchner, Gerald Antoch, Hubert Schelzig, Christiane Matuschek

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

BACKGROUND: Vaccination against SARS-CoV-2 has been the main tool to contain the pandemic. The rush development of the 3 vaccines and their expedited approval have led to inoculation of millions of patients around the world, leading to a containment of the disease. Despite continuous viral mutations and the identification of weaker variants, the severity of the infections has been mild, with many patients being either asymptomatic or recovering at home. Currently the focus has shifted from the host of organ damage related to the infection to potential side effects of the vaccine. Myocarditis has been reported as one of the potential side effects from the mRNA vaccine, affecting young healthy individuals. Up to September 30, 2021, 1.243 cases of myocarditis after vaccination with BNT162b2 Comirnaty© were registered in young adults by the Paul-Ehrlich-Institute in Germany alone. The exact pathophysiology and the risk factors for myocarditis following vaccination remain unclear. We present a case series of eight patients with cardiac symptom shortly after SARS-CoV-2 mRNA vaccination (BNT162b6, Biontech, Comirnaty© or mRNA-1237 Moderna, Spikevax©).

PATIENTS AND METHODS: Eight patients between 13 and 56 years of age, vaccinated with either BNT162b2 or mRNA-1273 mRNA vaccine between January and August 2021 developed cardiac side effects shortly after either their first or second dose of the vaccine. Clinical data were retrieved from the clinical information system and analyzed. To support diagnosis of myocarditis or pericarditis, cardiac magnetic resonance imaging (MRI) was performed shortly after the onset of symptoms, with further investigations in severe cases. Symptoms were defined as dyspnea, chest pain and cardiac arrhythmia as determined by electrocardiography.

RESULTS: Eight patients (5 males and 3 females) developed cardiac symptoms compatible with myocarditis, according to the CDC criteria, shortly after SARS-CoV-2 mRNA vaccination. Three patients (2 males, 1 female) required hospitalization due to severe chest pain and elevated troponin levels. All patients recovered fully within 7 days from the symptom onset.

CONCLUSIONS: Our data suggest that cardiac adverse events such as myocarditis or pericarditis shortly after SARS-CoV-2 mRNA vaccination are rare but possible and occur particularly in male patients.

Original languageEnglish
Article number80
Number of pages8
JournalEuropean Journal of Medical Research
Volume27
Issue number1
DOIs
Publication statusPublished - 2 Jun 2022

Keywords

  • Adolescent
  • Adult
  • BNT162 Vaccine/adverse effects
  • COVID-19/prevention & control
  • Chest Pain
  • Female
  • Humans
  • Male
  • Middle Aged
  • Myocarditis/chemically induced
  • Pericarditis/chemically induced
  • SARS-CoV-2/genetics
  • Vaccination/adverse effects
  • Vaccines, Synthetic/adverse effects
  • Young Adult
  • mRNA Vaccines/adverse effects
  • Inflammation
  • COVID-19
  • Myocarditis
  • ACUTE MYOCARDITIS
  • mRNA vaccine

Cite this